Minnesota, 2002

Damaging Winds in Minnesota, July 21, 2002

July 21, 2002 · NWS MPX · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:26 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 21, 2:26 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CDT SUN JUL 21 2002

VERY WARM AND MOIST AIRMASS COVERS THE REGION THIS MORNING. PWS
AROUND 2 INCHES AND THIS WILL REMAIN THE CASE OVER THE EASTERN AND
SOUTHERN CWA INTO THIS EVENING AS THE COLD FRONT ACROSS NW MN AND
THE EASTERN DAKOTAS SLIDES SE. FORECAST CONCERNS ARE MANY TODAY AND
INCLUDE HEAT INDEX VALUES..SEVERE WEATHER POTENTIAL AND FLOODING.
HAVE EXPANDING THE HEAT ADVISORY NORTHWARD THROUGH THE TWIN CITIES
AND EASTWARD INTO EAU. AT 3 AM...MSP WAS 86 DEG WITH A HEAT INDEX OF
94. LOW LEVEL THERMAL RIDGE WILL BE ACROSS SOUTHERN MN THROUGH MUCH
OF THE DAY WITH MIDDLE 90S EXPECTED WITH 90 TO 95 FROM THE TWIN
CITIES INTO EAU. SEVERE WEATHER AND FLOOD POTENTIAL WILL EXIST
ACROSS THE EASTERN AND SOUTHERN CWA THIS AFTERNOON AND EVENING.
IMPRESSIVE DIVERGENCE ALOFT IN RIGHT ENTRANCE REGION OF THE JET IS
OVER AN AREA OF PWS FROM 2 TO 2.3 INCHES. CONVECTION TO OUR NORTH
EARLIER THIS MORNING PRODUCED 2 TO 3 INCH RAINS. ETA BUFKIT MBE
VELOCITY FOR RST LATE TODAY IS 5 KTS WITH THE SUGGESTION OF BACK
BUILDING. COORDINATED WITH ARX AND FOR NOW WILL HOLD OFF ON ISSUING
A FLOOD WATCH IN WEST CENTRAL WI AND SW MN DUE TO THE UNCERTAINTY OF
THE CONVECTIVE BOUNDARIES SPREAD OUT JUST TO OUR NORTH. IMPROVING
WEATHER CONDITIONS MONDAY WITH MUCH LESS HUMIDITY. TUESDAY LOOKS
FINE AS WELL. THEN A RETURN OF MOISTURE AND INSTABILITY BEGINNING ON
WEDNESDAY. MULTIPLE SHORT WAVES PROGGED ACROSS THE NORTHERN STATES
FOR LATE IN THE WEEK IN FAST WESTERLY FLOW. WILL HAVE A CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. OZFMPX AVAILABLE AROUND
330 AM.

.MSP...HEAT ADVISORY TODAY MNZ060>063-067>070-074>078-082>085-091>093
       AND WIZ023>028.

HILTBRAND

In the hours before

Local storm report, Jul 20, 11:41 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    3 NW VINELAND             MN   WIND DAMAGE
07/20/02   MILLE LACS                     REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
                                          TREE DOWN.
Special weather statement, Jul 21, 4:04 AM CST, 1 hour 6 minutes before
MNZ049-051>053-057>070-073>078-082>085-091>093-WIZ014>016-023>028-
211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT SUN JUL 21 2002

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND SOUTHERN
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN TODAY.

THE SLIGHT RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM NEAR
MARSHALL MINNESOTA TO CAMBRIDGE. THIS INCLUDES THE TWIN CITIES...
MANKATO...FAIRMONT...AND EAU CLAIRE.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS THAT
DEVELOP IN THE SLIGHT RISK AREA.

IN ADDITION TO THE SEVERE WEATHER THREAT ACROSS THE REGION...THE
STORMS THAT DEVELOP WILL LIKELY CONTAIN VERY HEAVY RAINFALL. ONE TO
2 INCHES OF RAIN IN AN HOUR WILL BE POSSIBLE.

PRIOR TO THE DEVELOPMENT OF THE THUNDERSTORMS...OPPRESSIVE HEAT AND
HUMIDITY WILL CONTINUE...MAINLY ALONG AND SOUTH OF A LINE...FROM
NEW ULM THROUGH THE TWIN CITIES METRO AREA...TO CORNELL WISCONSIN.
HEAT INDICES ARE EXPECTED TO REACH OR EXCEED THE 105 DEGREE MARK.

KEEP INFORMED TODAY ON THE LATEST UPDATES ON THE POTENTIAL FOR
SEVERE WEATHER...HEAVY RAINFALL...AND EXCESSIVE HEAT AND HUMIDITY.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 21, 5:10 AM CST to 5:25 AM CST
Where
Stevens County, Chokio
Measured
78 kt (90 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
45.583, -96.183

Ten mile long path of wind damage. Numerous trees down, one on a van. Silos, several sheds, and grain bins down. Maximum wind gust of 78 knots measured at Morris Airport.

Thunderstorm Wind, Pope

When
July 21, 5:30 AM CST
Where
Pope County, Cyrus
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
45.617, -95.750

Trees down.

Thunderstorm Wind, Douglas

When
July 21, 6:09 AM CST
Where
Douglas County, 2 mi E of Alexandria
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.883, -95.350

Trees down.

Thunderstorm Wind, Todd

When
July 21, 6:35 AM CST
Where
Todd County, Long Prairie
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -94.867

Few trees toppled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310347, 5310348, 5310349, 5310350.